Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Kansas City, MO

March 21, 202522 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Mar 21, 2025, 1:18 PM CDT for 22 counties in Missouri; 5 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 1:18 PM CDT (18:18 UTC)
Expired
Mar 21, 2025, 7:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
All 27 counties

Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Bates County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 555 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
555 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS83 KEAX 211818
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
118 PM CDT Fri Mar 21 2025

KSZ057-060-103>105-MOZ017-021>025-028>033-037>040-043>046-053-054-
220000-
/O.NEW.KEAX.FW.W.0007.250321T1818Z-250322T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Adair-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-
Chariton-Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-
Pettis-Cooper-Bates-Henry-
118 PM CDT Fri Mar 21 2025

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FAR EASTERN KS INTO NORTHEAST
MO...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning for wind and low relative humidity,
which is in effect until 7 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zones 057, 060, 103, 
  104 and 105. In Missouri, Fire Weather Zones 017, 021, 022, 
  023, 024, 025, 028, 029, 030, 031, 032, 033, 037, 038, 039, 
  040, 043, 044, 045, 046, 053 and 054.

* TIMING...Until 7 PM CDT this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Intermittent gusts up to 50 MPH for the next couple hours
  followed by gusts 30-40 MPH. Winds gradually shift from SW to NW
  this afternoon

* HUMIDITY...RH values have descended or are forecast to descend
  below 25 percent in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
548 
WWUS83 KEAX 212347
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Fri Mar 21 2025

KSZ057-060-103>105-MOZ017-021>025-028>033-037>040-043>046-053-054-
220100-
/O.EXP.KEAX.FW.W.0007.000000T0000Z-250322T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Adair-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-
Chariton-Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-
Pettis-Cooper-Bates-Henry-
647 PM CDT Fri Mar 21 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Gusty winds will ease and RH values increase this evening, 
allowing the Red Flag Warning to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 21, 5:47 AM CDT, 7 hours 31 minutes earlier. Its key messages:

  • Elevated fire weather concerns today.
  • Potential for showers and storms late Saturday into early Sunday. A few strong storms possible, with a Marginal (1/5) risk of severe storms.
Area forecast discussion, Mar 21, 5:47 AM CDT, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
Issued by National Weather Service Springfield MO
547 AM CDT Fri Mar 21 2025

.KEY MESSAGES...

- Elevated fire weather concerns today.

- Potential for showers and storms late Saturday into early
  Sunday. A few strong storms possible, with a Marginal (1/5)
  risk of severe storms.

&&

.DISCUSSION...
Issued at 246 AM CDT Fri Mar 21 2025

Current satellite imagery shows some mid to high level clouds
continuing to filter in from the west. As of 230 AM, overnight
temperatures have ranged in the upper 30s to mid 40s, with lows
expected to bottom out in the mid 30s to low 40s over the next
couple hours. Synoptically, a shortwave trough is currently
pushing across the Northern Plains, inducing cyclogenesis over
southeast North Dakota. As a result, the surface low pressure is
expected to push eastward across Minnesota and into the
northern Great Lakes region, dragging an associated cold front
through the area this morning and afternoon. With the surface
low remaining too far north and limited moisture over the area,
dry conditions are expected to persist for the majority of the
area, with <15% chances for light rain over north-central MO. A
low level jet is also setting up early this morning, bringing
in warm, dry, southwesterly air in to the area. Taking a look at
forecast soundings, sufficient mixing up to the 700mb level
should allow for gusty winds at the surface. Wind gusts up to
25-40mph are expected, with relative humidity values dropping
into the 25-35% range this afternoon. This combination will
bring Elevated fire weather concerns once again today, primarily
over far eastern KS and western MO. Afternoon highs will be
much warmer than yesterday (approx. 8-10 degrees warmer), with
temperatures climbing into the 60s.

Another upper level trough is progged to push through the area late
Saturday into Sunday, with an associated surface cold front sweeping
through Saturday night. This will bring likely (60-85%) chances for
showers and thunderstorms. Steep mid-level lapse rates coupled
with decent shear could allow for updrafts to become more
organized, leading to an elevated hail risk. The Storm
Prediction Center has issued a Marginal (1/5) risk for the
majority of the area for this timeframe.

Above normal temperatures will continue, with a warming trend
beginning early next week and persisting through at least the late
week. Precipitation chances (30-40%) return to the area beginning
Thursday morning.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 545 AM CDT Fri Mar 21 2025

VFR conditions will persist through the entire TAF period at all
four terminals. South-southwest surface winds will continue to
increase this morning before shifting out of the northwest
behind a weak cold front early this afternoon. Gusts will be
between 25-30kts through the majority of the day today before
diminishing with sunset, generally between 00Z-02Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Melto/SGF
AVIATION...Melto/SGF
Hazardous weather outlook, Mar 21, 4:45 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
Issued by National Weather Service Springfield MO
445 AM CDT Fri Mar 21 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Fri Mar 21 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Wind gusts between 25-35mph (localized up to 40mph) and Relative
Humidity values dropping down to the 25-35% range will lead to
Elevated fire weather concerns today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong storms will be possible Saturday night into Sunday. The
main threat will be for large hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:12 PM CDTSpecial Weather StatementEAXHarrison, Mercer33 min

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.